Kansas, 2022Damaging Wind in Kansas, June 30, 2022
June 30, 2022 · NWS GLD · 1 event in 1 county or zone
In the late afternoon hours on the 30th, a line of thunderstorms began developing from far western Kansas to Lincoln, Nebraska. As it was developing, one of the most southern storms produced a gust of 58 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the late afternoon hours on the 30th, a line of thunderstorms began developing from far western Kansas to Lincoln, Nebraska. As it was developing, one of the most southern storms produced a gust of 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 30, 5:05 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 30, 5:05 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
505 PM MDT Thu Jun 30 2022
.SHORT TERM...(Through Friday night)
Issued at 203 PM MDT Thu Jun 30 2022
Today-Tonight: The Tri-State area remains situated on the
northern periphery of a broad upper level ridge -- at the far
southern fringe of the mid-latitude westerlies. Though the
synoptic pattern remains essentially the same (compared to
yesterday).. guidance continues to indicate a far greater
potential for convection during the late afternoon/evening..
perhaps assoc/w a subtle change in the orientation/magnitude of
the upper level ridge over the 4-Corners and stronger flow aloft
(at/above 300 mb) over the Intermountain West/northern Rockies
bringing small amplitude waves in closer proximity to the central
Rockies. 19Z (1 pm MDT) SPC mesoanalysis data (700-400 mb DPVA)
suggests that such a wave may be present invof the CO/WY/NE
border. Simulated reflectivity forecasts via the HRRR and NAM NEST
continue to suggest that convection will develop in the lee of
the Rockies during the mid-afternoon, increasing in coverage and
progressing downstream into western KS during the late aft/eve
(reaching the CO/KS border by ~00Z) -- and that separate/distinct
development may occur along a weak, SW-NE oriented thermal-
moisture boundary (TMB) -- invof a line extending from Oakley-
Norton-Hastings. Forecast soundings continue to indicate a dry
thermodynamic environment characterized by skinny, high-based CAPE
profiles and a kinematic environment characterized by weak low-
mid tropospheric flow (10-15 knot winds from the surface to ~500
mb). In such conditions.. organized convection is not anticipated.
19Z SPC mesoanalysis data indicates an exceedingly poor
thermodynamic environment in place over the region --
characterized by lingering convective inhibition and marginal
instability (~100-250 J/kg MLCAPE).. with perhaps ~500 J/kg east
of Hwy 283 (Norton-Hill City) near the moist side of the TMB --
and that little in the way of additional destabilization is
likely. In weak forcing regimes, convection allowing guidance
tends to be far less reliable. Confidence is low with regard to
whether or not convection emanating from the Rockies will
meaningfully intensify and/or persist downstream into western KS.
Seasonably/climatologically strong DCAPE and inverted-V
thermodynamic profiles will, of course, support brief/isold
instances of damaging wind in association with any deep updrafts.
Fri-Fri night: Similar to today (no significant change in the
synoptic pattern) -- except that forecast confidence is even
lower -- as lingering convection and/or convective remnants (late
tonight and Fri morning) may alter environmental conditions over
the region.
.LONG TERM...(Saturday through Thursday)
Issued at 310 PM MDT Thu Jun 30 2022
Models have an upper level ridge building back across the region on
Saturday and Sunday. The upper level high/ridge shifts southeast
across TX and the Gulf coast region on Monday. An upper level
trough moves across the central plains into Midwest late next
Wednesday into Thursday. Expect mainly upper level zonal flow
early in the period becoming southwest upper level flow and then
northwest upper level flow by the end of the period.
At the surface on Saturday a surface low is projected to be
across southwest SD/nw NE region with another across southern
Kansas with a weak boundary between them. By sunday a stationary
boundary is projected to be across southeast WY southeast to
southern KS. On Monday a surface low pressure is across western
Nebraska with a warm front across Nebraska southeast into southern
IN. A surface trough is across western Nebraska into eastern
Colorado. On Tuesday the surface low is across central Nebraska
with a stationary boundary across Nebraska southeast to OH valley
and a surface trough across southern Nebraska southwest to NM. By
Wednesday and Thursday the stationary boundary is projected to be
across southern Nebraska/northern KS southeast into northern KY.
Temperatures will start off lower in the upper 80s to lower 90s
for afternoon highs on Saturday. Sunday's afternoon high
temperatures will be in the 90s. For Monday and Tuesday expect
afternoon high temperatures to climb back into the lower 90s and
lower 100s. Then slightly cooler by next Wednesday and Thursday in
the upper 80s to middle 90s. Overnight low temperatures will be
mainly in the lower 60s to middle 70s.
Expect some better precipitation chances during the extended
period early and then more isolated activity Monday into Tuesday
and then better chances late next Wednesday into early next
Thursday as upper level trough passes through.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 500 PM MDT Thu Jun 30 2022
KGLD...VFR conditions are expected through the period. Gusty north
winds at taf issuance may continue for another few hours before
setting below 12kts this evening. On Friday, winds veer to the
northeast then east at speeds up to 11kts. Regarding precipitation
chances, very difficult to lend any confidence to any of the
numerous model solutions. It appears that there is a chance in the
05z-08z timeframe so have included it into the forecast. Further
updates may be needed once storms get going and confidence
increases in impacting the terminal.
KMCK...VFR conditions are expected through the period. Northeast
winds around 11kts are expected from taf issuance through 15z.
After 16z, winds steadily veer to the east with speeds approaching
12kts at the end of the taf period. Regarding precipitation
chances, very difficult to lend any confidence to any of the
numerical model solutions and pinpoint a time that the terminal
may be impacted. So for now, have kept any mention of
precipitation out of the forecast and should confidence increase
amendments will be made.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...VINCENT
LONG TERM...EH
AVIATION...99
Hazardous weather outlook, Jun 30, 2:45 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
245 PM MDT Thu Jun 30 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
245 PM MDT Thu Jun 30 2022 /345 PM CDT Thu Jun 30 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Thunderstorms developing in the lee of the Rockies this afternoon
are anticipated to increase in coverage and track eastward into
western Kansas late this afternoon and evening. Brief, localized
wind gusts up to 65 mph cannot be ruled out in association with any
thunderstorms, mainly between 4 PM and 10 PM MDT. Widespread and or
significant severe weather is NOT expected.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Thunderstorms developing in the lee of the Rockies Friday afternoon
may increase in coverage and track eastward into western Kansas
during the late afternoon and evening. Brief, localized wind gusts up
to 65 mph cannot be ruled out in association with any thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.
Vincent
Thunderstorm Wind, Wichita
- When
- June 30, 6:10 PM CST
- Where
- Wichita County, 1.23 mi E of Leoti
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.483, -101.328
Via Kansas Mesonet at Leoti. A 58 mph gust was measured at 10 meters high with a 47 mph gust measured at 2 meters high.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, June 30, 2022$150,000 · 2 events
- Hail and Damaging Winds in Michigan, June 30, 2022$61,000 · 1.25 in hail · 19 events
- Flash Flood and Lightning Strikes in Alabama, June 30, 2022$50,000 · 6 events
- Marine Thunderstorm Winds in Lake Superior, June 30, 20221 in hail · 13 events
- Lightning Strike in Florida, June 30, 20221 injured · 1 event
- Flash Flood and Debris Flow in Arizona, June 30, 2022$11,000 · 3 events
- Damaging Winds in Colorado, June 30, 202256 kt wind · 3 events
- Flash Flooding in Mississippi, June 30, 20222 events
- Flash Flooding in Florida, June 30, 20222 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 30, 20222 events
- Damaging Winds in Nebraska, June 30, 202255 kt wind · 2 events
- Waterspout in Gulf of Mexico, June 30, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038027.